Mississippi, 2005

Hail in Mississippi, March 22, 2005

March 22, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 22, 3:05 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 22, 3:05 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 AM CST TUE MAR 22 2005

...A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF THE
AREA...

.SYNOPSIS...THE LATEST SURFACE ANALYSIS SHOWS THE ADVANCING SURFACE
LOW OVER OKLAHOMA WITH A WARM FRONT STRETCHING DOWN TO THE MOBILE
AREA WITH A STATIONARY FRONT EASTWARD FROM THERE.  A DRY LINE IS
ALSO EVIDENT SOUTH OF THE LOW THROUGH TEXAS.
&&

.SHORT TERM (TODAY AND TONIGHT)...THE SURFACE LOW CONTINUES EASTWARD
INTO ARKANSAS TODAY WITH THE WARM FRONT MOVING NORTHWARD THROUGH THE
FORECAST AREA.  THE WATER VAPOR LOOP SHOWS THE STRONG SURGE OF MID
LEVEL ENERGY CURRENTLY IN THE BASE OF THE 500 MB SYSTEM...WHICH WILL
ROTATE THROUGH AND PRODUCE A STRONG NEGATIVE TILT THIS MORNING.  THE
MAIN DYNAMICS WILL REMAIN NORTH OF THE AREA...BUT THE TIMING OF THIS
SYSTEM ARRIVES DURING THE DAYLIGHT HOURS...RESULTING IN
INSTABILITIES NOT SEEN OVER THE FORECAST AREA FOR SOME TIME.  WITH
THE WARM FRONT PASSAGE...DEWPOINTS AND TEMPERATURES CLIMB INTO THE
MID SIXTIES AND SEVENTIES RESPECTIVELY...RESULTING IN MUCAPES OF AT
LEAST 2000-2500 J/KG.  GOOD DIRECTIONAL AND SPEED SHEAR IN LOW
LEVELS THANKS TO LINGERING RIDGING OVER THE SOUTHEAST STATES WILL
RESULT IN HELICITIES OF 200-250 M2/S2 OF WHICH THE BULK CONTINUES TO
BE CONCENTRATED IN THE LOWEST KILOMETER.  FAIRLY COLD TEMPERATURES
ALOFT ADVECTING INTO THE REGION ALONG WITH SOMEWHAT DRY AIR WILL
PRODUCE WET BULB ZERO VALUES AROUND 9800 FT...POSSIBLY LOWER.  WITH
THE ENVIRONMENT ALREADY FAVORING SEVERE SUPERCELLS...POSSIBLY
TORNADIC...THIS WILL ALLOW FOR LARGE HAIL PRODUCTION AND ENHANCED
DOWNDRAFTS...AND SPC HAS MUCH OF THE AREA IN A MODERATE RISK.  ONE
LIMITING FACTOR MAY BE THE RIGHT EXIT REGION OF THE 110+ KNOT JET
WHICH AFFECTS THE AREA DURING THE MORNING HOURS...BUT THIS IS A
CURVED JET AND CURRENT TRENDS SEEM TO SUGGEST THIS WILL NOT HAVE
MUCH OF A NEGATIVE EFFECT BUT WILL NEED TO CONTINUE TO MONITOR.
CONVECTION WILL FIRST AFFECT THE WESTERN PORTION OF THE FORECAST
AREA THIS MORNING AND ADVANCE QUICKLY EASTWARD.  THE SURFACE LOW
CONTINUES OFF INTO KENTUCKY OVERNIGHT WHILE ANOTHER LESS INTENSE
SURGE OF MID LEVEL ENERGY ROTATES THROUGH THE BASE OF THE 500 MB
SYSTEM DURING THE EVENING HOURS.  THIS WILL BRING ANOTHER ROUND OF
SOMEWHAT LESS ACTIVE CONVECTION INTO THE WESTERN PORTION OF THE AREA
LATE THIS AFTERNOON WHICH CONTINUES ACROSS THE FORECAST AREA DURING
THE EVENING HOURS. /29

.LONG TERM...THE WEATHER WILL BE QUIETING DOWN WEDNESDAY AND
THURSDAY AS LOW PRESSURE DEPARTS TO THE NORTHEAST...FOLLOWED BY
WEAK HIGH PRESSURE BUILDING EASTWARD ACROSS THE SOUTHERN STATES.
HEADING INTO FRIDAY...NEXT FRONT DROPS DOWN INTO THE SOUTHERN
STATES...STALLS...AND BECOMES THE MAIN PLAYER IN THE WEEKEND
FORECAST WITH A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING TO THE
FORECAST. LATEST MEDIUM RANGE FORECASTS SUGGESTS THAT A SERIES OF
FRONTAL WAVES OF LOW PRESSURE WILL BE FORMING ON THE SOUTHERN STATES
BOUNDARY...SETTING THE STAGE FOR AN UNSETTLED WEEKEND WEATHER
PATTERN. AS FOR TEMPERATURES...DUE TO RUN TO RUN VARIABILITY IN THE
EXTENDED RANGE MOS NUMBERS...HAVE DECIDED TO USE THE ENSEMBLE MEAN
WHICH HAS BEEN SHOWING BETTER RUN TO RUN STABILITY. /10
&&

.MARINE...MODERATE ONSHORE WINDS BECOME WEST TO NORTHWEST OVERNIGHT
AS THE FRONT MOVES THROUGH...THEN SUBSIDE ON WEDNESDAY.  LIGHT WINDS
FOLLOW FOR WEDNESDAY NIGHT AND THURSDAY AS A SURFACE RIDGE MOVES
ACROSS THE AREA.  ANOTHER SYSTEM MOVES ACROSS THE PLAINS AND INTO
THE EASTERN STATES THROUGH FRIDAY...WITH A GENERALLY LIGHT ONSHORE
FLOW CONTINUING OVER THE MARINE AREA.  THE ONSHORE FLOW INCREASES
SOMEWHAT ON SATURDAY AS THE NEXT SYSTEM APPROACHES FROM THE SOUTH
CENTRAL STATES. /29
&&

.FIRE WEATHER...NOT EXPECTING ANY CONCERNS REGARDING AFTERNOON RH
NEXT COUPLE DAYS. WEDNESDAY DOES LOOK TO BE A DRIER DAY...BUT RH
LOOKS TO REMAIN WELL ABOVE CRITICAL THRESHOLDS. /10
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  55  74  50 /  80  20  05  05
PENSACOLA   74  58  74  51 /  70  20  05  05
DESTIN      71  60  74  56 /  70  20  05  05
EVERGREEN   75  53  70  44 /  80  30  05  05
WAYNESBORO  75  51  70  44 /  80  20  05  05
CAMDEN      73  53  70  44 /  80  30  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 22, 4:45 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CST TUE MAR 22 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
445 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXTENDS FROM NORTHEAST
MISSISSIPPI TO SOUTHEAST ALABAMA...INCLUDING A PORTION OF SOUTHEAST
MISSISSIPPI AND MUCH OF SOUTHWEST ALABAMA. THE MODERATE RISK IS ALONG
AND NORTH OF A LINE FROM WAYNESBORO TO CHATOM TO ATMORE TO LOCKHART
ALABAMA TODAY. THE REMAINDER OF THE AREA...INCLUDING THE GULF
COASTAL COUNTIES REMAIN UNDER A SLIGHT RISK.

AS A SPRING STORM SYSTEM ADVANCES EASTWARD OUT OF THE SOUTHERN PLAINS
TODAY...THE ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND UNSTABLE...
SUPPORTING THE DEVELOPMENT OF THUNDERSTORMS WITH AN INCREASING RISK OF
THESE BECOMING SEVERE. THE GREATEST THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

STAY TUNED FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.

BY TONIGHT...SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE AREA
INTO THE EVENING...BEFORE THE LOW PRESSURE SYSTEM LIFTS OUT ENTIRELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH FRIDAY AS
WEAK HIGH PRESSURE BUILDS EAST ACROSS THE AREA.

ANOTHER FRONT SETTLES INTO THE DEEP SOUTH AND STALLS OVER THE
WEEKEND...SETTING THE STAGE FOR AN INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS THEN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
MAINLY TODAY FOR THE ENTIRE WARNING AREA.

The radar

The Mobile radar (KMOB), 110 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
March 22, 9:10 AM CST to 9:15 AM CST
Where
Wayne County, Clara
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -88.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439603.